Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 133, NWS Dodge City, KS

May 17, 2001Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2001, 7:30 PM CDT for Morton County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2001, 7:30 PM CDT (00:30 UTC)
Expired
May 17, 2001, 8:15 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:45 PM CDTHail 0.88Elkhart, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 180030
SVRDDC
KSC129-180115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHERN MORTON COUNTY IN KANSAS

* UNTIL 815 PM CDT

* AT 730 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES SOUTHWEST OF WILBURTON...OR ABOUT OVER
  ELKHART...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  WILBURTON AT 745 PM CDT
  ROLLA AT 800 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS
  WIND UP TO 60 MILES AN HOUR
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. STAY AWAY FROM WINDOWS.

LAT...LON 3708 10204 3700 10203 3y702 10157 3715 10156

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:45 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 17, 2:45 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT THU MAY 17 2001

SFC ANALYSIS HAD SECONDARY COLD FRONT JUST NORTH OF DDC AT 18Z. NO
REAL IMPRESSIVE PRESSURE RISES BEHIND FRONT AND WERE LESS THAN A
MILLIBAR. SFC TEMPS IN THE MID AND UPPER 60S OVER THE WESTERN
DAKOTAS. AT THE UPPER LEVELS...130KT JET OVER NORTHEAST SD AT 12Z
WITH FLOW SPLITTING OVER WESTERN CONUS. WV LOOP SHOWS UPPER S/W TROF
OVER UTAH EARLY THIS AFTERNOON WITH ANOTHER S/W WEST. THE MAIN
CHALLENGE SHOULD BE PRECIP CHANCES NEXT 48 HOURS ALONG WITH TEMPS.

MODELS HANDLING SITUATION PRETTY WELL AND KEEP FRONT SOUTH OF CWA
THROUGH FRIDAY BUT QUICKLY RETURN THE MOISTURE BACK INTO THE WEST
BY FRIDAY MORNING. LOOKS LIKE BAROCLINIC REGION WILL BE MAINLY ALONG
SOUTHERN TIER OF COUNTIES AT LEAST THROUGH FRIDAY.  WILL PROBABLY
CONTINUE WITH LIKELY POPS FROM EHA TO P28 WITH SMALLER POPS FOR THE
REST.  SHOULD BE UNDER NVA THROUGH THE EARLY PART OF FRIDAY SO WILL
KEEP SMALL POPS AND MAY SEE A BIT OF SUN BY MID AFTERNOON. WINDS
WILL REMAIN UPSLOPE WITH WEAK CAA SO TEMPS SHOULD NOT GO FAR INTO
THE 70S FRIDAY. IN THE MEAN TIME FOR TONIGHT...LIKE LOWER AND MID
50S FOR MOST BASED ON DEWPOINTS WITH A60 FOR P28.

NEXT WAVE COMES IN FRIDAY NIGHT. MODELS HAVE QPF OVER MOST OF CWA
BUT SATURDAY MORNING.  WAVE LOOKS PRETTY IMPRESSIVE ON W/V LOOP AND
BAROCLINIC REGION SHOULD BE OVER AREA.  SO WILL GO WITH 50-60 POPS
FOR FRIDAY NIGHT AND SATURDAY MORNING FOR MOST AREAS.  WITH NVA
SATURDAY AFTERNOON...WILL GO A BIT WARMER THAN FRIDAY HIGHS BUT WILL
STAY JUST BELOW FWC GUIDANCE.

EXTENDED...

MODELS STILL REMAINING CONSISTENT WITH NEXT S/W TROF CROSSING INTO
THE PLAINS ON SATURDAY NIGHT FOLLOWED BY A STRONGER SYSTEM THAT WILL
EVENTUALLY CARVE OUT A TROF OVER THE CNTL CONUS BY MONDAY AND ALSO
SUPPLY A DECENT SHOT OF COOLER AIR FOR THE START OF THE WEEK.
ALTHOUGH MODELS SCORES HAVE NOT BEEN TO IMPRESSIVE OVER THE PAST
SEVERAL DAYS, WITH W/V LOOP SHOWING NEXT S/W DIGGING SOUTHWEST OF
THE GULF COAST TROF...NOW BELIEVE MODELS MAY BE ON THE RIGHT TRACK
FOR EARLY NEXT WEEK. THEREFORE GIVEN MRF ENSEMBLE OF RIDGING AND POS
ANOMALIES DEVELOPING OVER THE WEST COAST WILL LEAN TOWARDS THE
COOLER TEMPS EARLY(MON, TUES). SOMEWHAT CONCERNED ABOUT THE
PERSISTENT/DEEP UPPER LVL TROF OVER THE EASTERN CONUS BY MID WEEK.
AT THIS TIME AM CURRENTLY FAVORING THE ENSEMBLE/ECMWF SOLUTION WHICH
SHOULD BRING A MORE ZONAL FLOW.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

.DDC...NONE.

In the hours before

Local storm report, May 17, 1:56 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
156 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    1 SE   VODA               KS   .88 INCH HAIL
05/16/01   TREGO

0525 PM    3 S  SHIELDS              KS   .75 INCH HAIL
05/16/01   LANE

01
Local storm report, May 17, 3:45 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
345 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    3 WNW BAZINE              KS   .88 INCH HAIL
05/16/01   NESS

HC

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.